Global existence results for eikonal equation with BV initial data

  • R. Boudjerada
  • A. El HajjEmail author


In this paper, we study a local and a non-local eikonal equations in one dimensional space describing the evolution of interfaces moving with non-signed velocity. For these equations, the global existence and uniqueness are available only of Lipschitz continuous viscosity solutions in some particular cases. In the present paper, we are interested in the study of the global in time existence of these equations, considering BV initial data. Based on a fundamental uniform BV estimate and the finite speed propagation property of these equations, we show, in a particular setting, global existence results of discontinuous viscosity solutions of this problem. An interesting application of these results is shown in the case of dislocation dynamics.

Mathematics Subject Classification

35A01 74G25 35F20 35F21 70H20 35Q74 


Hamilton–Jacobi equation Non-local eikonal equation Non-local transport equation BV estimate Discontinuous viscosity solution Dislocation dynamics 


  1. 1.
    Alvarez O., Cardaliaguet P., Monneau R.: Existence and uniqueness for dislocation dynamics with nonnegative velocity. Interfaces Free Bound. 7, 415–434 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alvarez O., Hoch P., Le Bouar Y., Monneau R.: Dislocation dynamics: short-time existence and uniqueness of the solution. Arch. Ration. Mech. Anal. 181, 449–504 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of bounded variations and free discontinuity problems. In: Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, New York (2000)Google Scholar
  4. 4.
    Barles G.: Discontinuous viscosity solutions of first-order Hamilton–Jacobi equations: a guided visit. Nonlinear Anal. 20, 1123–1134 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Barles, G.: Solutions de viscosité des équations de Hamilton–Jacobi. In: Mathématiques et Applications, Vol. 17 (Berlin). Springer-Verlag, Paris (1994)Google Scholar
  6. 6.
    Barles G.: A new stability result for viscosity solutions of nonlinear parabolic equations with weak convergence in time. C. R. Math. Acad. Sci. Paris 343, 173–178 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Barles G., Cardaliaguet P., Ley O., Monneau R.: Global existence results and uniqueness for dislocation equations. SIAM J. Math. Anal. 40, 44–69 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Barles G., Cardaliaguet P., Ley O., Monteillet A: Uniqueness results for nonlocal Hamilton–Jacobi equations. J. Funct. Anal. 257, 1261–1287 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Barles G., Ley O.: Nonlocal first-order Hamilton–Jacobi equations modelling dislocations dynamics. Commun. Partial Differ. Equ. 31, 1191–1208 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Barles G., Perthame B.: Exit time problems in optimal control and vanishing viscosity method. SIAM J. Control Optim. 26, 1133–1148 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Barles G., Perthame B.: Comparison principle for Dirichlet-type Hamilton–Jacobi equations and singular perturbations of degenerated elliptic equations. Appl. Math. Optim. 21, 21–44 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Barles G.J., Soner M., Souganidis P.E.: Front propagation and phase field theory. SIAM J. Control Optim. 31, 439–496 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Carlini E., Forcadel N., Monneau R.: A generalized fast marching method for dislocation dynamics. SIAM J. Numer. Anal. 49, 2470–2500 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Crandall M.G., Ishii H., Lions P.-L.: User’s guide to viscosity solutions of second order partial differential equations. Bull. Am. Math. Soc. (N.S.) 27, 1–67 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Crandall M.G., Lions P.-L.: Viscosity solutions of Hamilton–Jacobi equations. Trans. Am. Math. Soc. 277, 1–42 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Crandall M.G., Lions P.-L.: On existence and uniqueness of solutions of Hamilton–Jacobi equations. Nonlinear Anal. 10, 353–370 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    El Hajj A.: Well-posedness theory for a nonconservative Burgers-type system arising in dislocation dynamics. SIAM J. Math. Anal. 39, 965–986 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Forcadel N.: Comparison principle for a generalized fast marching method. SIAM J. Numer. Anal. 47, 1923–1951 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Forcadel N., Le Guyader C., Gout C.: Generalized fast marching method: applications to image segmentation. Numer. Algorithms 48, 189–211 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hirth, J.P., Lothe, J.: Theory of Dislocations, second edition. Krieger, Malabar (1992)Google Scholar
  21. 21.
    Ishii H.: Hamilton–Jacobi equations with discontinuous Hamiltonians on arbitrary open sets. Bull. Fac. Sci. Eng. Chuo Univ. 28, 33–77 (1985)zbMATHGoogle Scholar
  22. 22.
    Ley O.: Lower-bound gradient estimates for first-order Hamilton–Jacobi equations and applications to the regularity of propagating fronts. Adv. Differ. Equ. 6, 547–576 (2001)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Lieberman, G.M.: Second Order Parabolic Differential Equations. World Scientific Publishing Co. Inc., River Edge (1996)Google Scholar
  24. 24.
    Rodney D., Le Bouar Y., Finel A.: Phase field methods and dislocations. Acta Mater. 51, 17–30 (2003)CrossRefGoogle Scholar
  25. 25.
    Simon J.: Compacts sets in the space L p(0,T;B). Ann. Mat. Pura. Appl. 146(4), 65–96 (1987)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Slepčev D.: Approximation schemes for propagation of fronts with nonlocal velocities and Neumann boundary conditions. Nonlinear Anal. 52, 79–115 (2003)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.AMNEDP, Faculté de MathématiquesUSTHBAlgiersAlgeria
  2. 2.LMACUniversité de Technologie de CompiègneCompiègne CedexFrance

Personalised recommendations